MAC Antibiotic Side Effects: Did you ever take a break from the drugs?

Posted by Melissa Nelson @melissa08, Aug 18 8:06am

I posted a couple of weeks ago that my husband Bruce wanted to take a break from the MAC antibiotics to reduce or eliminate the serious side effects of the drugs.
He did stop with the okay of his ID/Pulmonologist and our PCP. Seven negative cultures and an improved CT lung scan helped to support the argument for a break.
My question, for those who have suspended their own antibiotic treatment, how long does it take for the side effects to either diminish or disappear?
Bruce has severely debilitating shortness of breath (can barely walk several steps), abdominal pain, and a seriously uncomfortable fullness feeling in his gut.
For a year he’s been on a version of the three antibiotics, most recently Azithromycin (Rifampin switched out in May), Ethambutol and Clofazimine, all taken daily. He also nebulized Arikayce once daily.
He has stopped all four. Have others gotten relief during a break from the drugs?
Thanks for your input.
Melissa

Interested in more discussions like this? Go to the MAC & Bronchiectasis group.

Hello Melissa –
Maybe I can answer a few of your questions.
First it took about a month for the drug effects to begin to wane – like Bruce, I had been taking them daily and was quite ill from them. The total improvement time was several months. Then I had to deal with the notion that some of my issues came on during the meds, but were separate.

First, the shortness of breath. I had become seriously deconditioned, and had to work really hard to improve. Is Bruce doing effective airway clearance and using an Aerobika? Is he using any kind of inhaler to help with the shortness of breath?

Then, the gut issues – it was 2 months before I could eat more than a few bites of food at a time. I was eventually checked for an ulcer (did not have one) and it improved for a very short time, then started up again. It was finally determined, over a year later, that I had an inflamed, poorly functioning gall bladder and it was removed. Because I did not fit the "profile" for gall bladder issues, and no stones were evident, nobody believed it until they did a HIDA scan to measure it. The surgeon was still skeptical until he took it out and saw how inflamed it was.

How long has he been off the meds? After 3 weeks, if he is still feeling ill, I would have his PCP see him. If there is no apparent reason for his shortness of breath, maybe he needs a "prescription" for 2-3 times daily very short walks – augmented by a rescue inhaler before, and maybe a cane to lean on to catch his breath. My first walks were to the end of our driveway & back – roughly 100-150 feet round trip.

And due to the high dose/long term of his meds, I would say his GI issues would need to be evaluated pretty soon too.

I'm sure you are both disappointed that stopping the meds didn't give him immediate relief, but hang in there!
Sue

REPLY
@sueinmn

Hello Melissa –
Maybe I can answer a few of your questions.
First it took about a month for the drug effects to begin to wane – like Bruce, I had been taking them daily and was quite ill from them. The total improvement time was several months. Then I had to deal with the notion that some of my issues came on during the meds, but were separate.

First, the shortness of breath. I had become seriously deconditioned, and had to work really hard to improve. Is Bruce doing effective airway clearance and using an Aerobika? Is he using any kind of inhaler to help with the shortness of breath?

Then, the gut issues – it was 2 months before I could eat more than a few bites of food at a time. I was eventually checked for an ulcer (did not have one) and it improved for a very short time, then started up again. It was finally determined, over a year later, that I had an inflamed, poorly functioning gall bladder and it was removed. Because I did not fit the "profile" for gall bladder issues, and no stones were evident, nobody believed it until they did a HIDA scan to measure it. The surgeon was still skeptical until he took it out and saw how inflamed it was.

How long has he been off the meds? After 3 weeks, if he is still feeling ill, I would have his PCP see him. If there is no apparent reason for his shortness of breath, maybe he needs a "prescription" for 2-3 times daily very short walks – augmented by a rescue inhaler before, and maybe a cane to lean on to catch his breath. My first walks were to the end of our driveway & back – roughly 100-150 feet round trip.

And due to the high dose/long term of his meds, I would say his GI issues would need to be evaluated pretty soon too.

I'm sure you are both disappointed that stopping the meds didn't give him immediate relief, but hang in there!
Sue

Jump to this post

Thank you Sue.
All of your suggestions and advice are very helpful. Bruce is hitting the two week mark without the antibiotics.
He does airway clearance with nebbed Albuterol followed by 7% Saline and then the Aerobika, twice a day. It's challenging because of the SOB and coughing but he persists.
He also has had a significant fall off in his physical conditioning. Up until two years ago he walked 8 miles a day. Now a couple of feet is difficult due to the SOB. However he is determined to get back to walking.
We have an appointment with his ID/Pulmonologist next Friday (8/26) and will have a followup with our PCP shortly after. Hoping for some positive feedback.
A GI appointment is something I have been pressing for and expect to get an assist on that from our PCP.
Thanks again for your thoughtful response. Fingers crossed that my next communique includes some progress.
Melissa

REPLY
@melissa08

Thank you Sue.
All of your suggestions and advice are very helpful. Bruce is hitting the two week mark without the antibiotics.
He does airway clearance with nebbed Albuterol followed by 7% Saline and then the Aerobika, twice a day. It's challenging because of the SOB and coughing but he persists.
He also has had a significant fall off in his physical conditioning. Up until two years ago he walked 8 miles a day. Now a couple of feet is difficult due to the SOB. However he is determined to get back to walking.
We have an appointment with his ID/Pulmonologist next Friday (8/26) and will have a followup with our PCP shortly after. Hoping for some positive feedback.
A GI appointment is something I have been pressing for and expect to get an assist on that from our PCP.
Thanks again for your thoughtful response. Fingers crossed that my next communique includes some progress.
Melissa

Jump to this post

Hi Melissa –
If it is possible, perhaps a few OT/PT/RT sessions to get Bruce moving would be helpful. People often take suggestion/instruction better from a professional than a spouse. They can also do a balance/safety assessment to make sure his efforts don't end in a devastating fall. The only thing is, no "pool therapy" is recommended for MAC patients, because the concentration of MAC germs in humid indoor air is high. Tell him there is hope for recovery – I have gone from 150 foot "walks" to 5 mile treks (but still hills are hard, and it is hard for me to walk & talk.)
I am so glad you have a plan. In case nobody has said it lately, you are an awesome caregiver. He is lucky to have you on his team. I know it is hard, but it is also a blessing for him.
Hugs to both of you.
Sue

REPLY

So sorry your husband and you are going through all this!!
I’m confused — do the antibiotics sometimes cause SOB, and if so, why?
I’d think they would help resolve SOB.

REPLY
@cate123456

So sorry your husband and you are going through all this!!
I’m confused — do the antibiotics sometimes cause SOB, and if so, why?
I’d think they would help resolve SOB.

Jump to this post

Hi. Has anyone been on Sulfa drug in combination with Ciprofloxacin and Clarithromycin? I also take inhaled levalbuterol. My Mac is regular Mac and Neworleansense Porcinum. NP is a fast growing mycobacterium. Some side effects. Thanks!

REPLY
Please sign in or register to post a reply.
  Request Appointment